West Virginia, 2009

Hail and Damaging Winds in West Virginia, February 11, 2009

February 11, 2009 · NWS RLX · 55 events in 33 counties and zones

A strong low pressure center tracked from Missouri to Michigan. Meanwhile, its associated upper level trough pushed a cold front through West Virginia on either side of sunset.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$905,000
Crop damage
None recorded
Events
55

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A strong low pressure center tracked from Missouri to Michigan. Meanwhile, its associated upper level trough pushed a cold front through West Virginia on either side of sunset. A fast moving band of rain, along and immediately ahead of the front, featured a narrow line of embedded showers. These convective showers helped mix down the winds that were located at 4 to 6 thousand feet above the ground. Surface wind gusts of 55 to 65 mph were common. A gust to 73 mph was recorded at the Parkersburg airport. A gust to 85 mph was recorded on top of the exposed Bee Mountain in eastern Kanawha County.

Trees and large branches fell onto power lines and blocked roads. The major utility company for north central West Virginia reported around 100,000 customers lost electricity before restoration began. The highest concentration of these outages were in Harrison and Doddridge counties followed closely by Lewis, Upshur, Jackson, and Wood Counties. In the southern counties, the major power company reported over 83,000 customers had lost electricity

Several buildings and homes sustained minor structural damages, while a few other buildings had significant or major damage. At Twin Branch near Davy of McDowell County, winds caused the entire roof of a church gym to separate from the rest of the structure. The roof then fell back down onto the cinderblock walls and nearby automobiles. A 35 year old woman was killed while standing near the building.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Feb 11, 2:08 PM EST, 2 hours 52 minutes earlier.

Area forecast discussion, Feb 11, 2:08 PM EST, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
208 PM EST WED FEB 11 2009

.SYNOPSIS...
STRONG COLD FRONT BRINGS GUSTY SHOWERS AND THUNDERSTORMS THIS
EVENING. POTENTIAL FOR STRONG WINDS TONIGHT...AND CONTINUING
THURSDAY IN THE MOUNTAINS. HIGH PRESSURE THURSDAY NIGHT INTO FRIDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
MODELS CONSISTENT WITH CURRENT FORECAST.  WINDS WITH SHOWERS WITH
LINE WILL GIVE GUSTS OF 50+.  BEHIND FRONT SUSTAINED WINDS LOOK GOOD
THROUGH THE NIGHT.  HAVE INCLUDED COMMENTS IN NPW INDICATING
SECURING LOOSE ITEMS.  NOT SURE JUST HOW MUCH POWER PROBLEMS THERE
WILL BE AS THE RECENT ICE STORM TOOK MANY DEAD LIMBS DOWN AND THE
LACK OF LEAVES WILL LET AIR PASS THROUGH THE TREES.  THIS MAY ALSO
PERMIT WINDS AT GROUND LEVEL TO BE STRONGER THEN WITH SUMMER GUSTS.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
WILL KEEP THE HIGH WIND WARNING JUST FOR THE HIGH MOUNTAIN COUNTIES
OF RANDOLPH AND POCAHONTAS.  850 MB FLOW STILL AROUND 50 KNOTS
12Z-16Z.

HAVE LIGHT RAIN AND SNOW SHOWERS DECREASING THURSDAY IN NE WV AND
LEFT THE INCH OR LESS OF SNOW FOR THE HIGHER TERRAIN.  GFS 850 TEMPS
MAY BE TOO COLD WITH MINUS 6 AT 12Z THURSDAY...THINKING MORE MINUS
3/4C.

WINDS CALM DOWN THURSDAY EVENING.

BOTH NAM AND GFS SHOW ELONGATED VORT MAXIMUMS IN THE FAST 500 MB
FLOW INCREASING MOISTURE FRIDAY.  DID NOT THINK SYSTEM STRONG ENOUGH
FOR PCPN...BUT DID INCREASE CLOUDS.

DID NOT MAKE ANY MAJOR CHANGES TO SYSTEM FRIDAY NIGHT INTO
SATURDAY.  GFS MOST VIGOROUS WITH MOISTURE AND PCPN. WE ARE THINKING
SYSTEM MAY REMAIN MORE FRAGMENTED WITH NORTHERN BRANCH FEATURE ALONG
THE LOWER GREAT LAKES...AND DEEPER MOISTURE AND ADDIONAL SUPPORT TO
OUR SOUTH ALONG THE SOUTHERN STATES.  SO NOT WILLING TO INCREASE
POPS OUT OF THE CHANCE RANGE NOW.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...

DESPITE SOME MODEL DIFFERENCES...BLENDED HPC/GFS/ECMWF SOLUTIONS FOR
A FRESH FORECAST DAY 3 NIGHT THRU DAY 7.

THE SFC LOW PRESSURE EXITS EAST OF THE AREA SATURDAY NIGHT WITH
LINGERING SNOW SHOWERS ALONG THE EASTERN MOUNTAINS...AND RAIN
SHOWERS ACROSS THE LOWLANDS. AT THE SAME TIME...FLOW TURNS NORTHWEST
BRINGING RAP AROUND SNOW SHOWERS ACROSS THE NORTHERN SECTIONS...WITH
ADDITIONAL UPSLOPE SNOW ALONG THE NORTHERN MOUNTAINS.

SOME MODELS DIFFERENCES EXIST ON THE TIMING OF PCPN AND TEMPERATURE
FIELD WITH NAM AND GFS HAVING SIMILAR H850 FREEZING LINE REACHING OH
RIVER...THE SREF IS COLDER WITH H850 MINUS 5-6C...AND THE
SLOWER/WARMER ECMWF WITH A WAVY FREEZING LINE FROM WEST TO EAST
ACROSS CENTRAL CWA. LEANED TO NAM/GFS SOLUTIONS...FOR RAIN CHANGING
TO SNOW SAT NIGHT SHOWERS ACROSS CENTRAL AND SOUTH CWA...AND ALL
SNOW ACROSS NORTHERN SECTIONS AND EASTERN MOUNTAINS.

GFS BRING ANOTHER H5 SHORT WAVE SUN NIGHT...BUT MOISTURE LOOKS VERY
SHALLOW FOR JUST LOW CHANCE FOR RAIN/SNOW MIX THRU MONDAY
MORNING...MAINLY ALONG EASTERN MOUNTAINS.

GFS WITH FEED BACK ISSUES ON TUE AND WARM ADVECTION PCPN WERE
DISCARDED. THEREFORE...WITH A BROAD HIGH PRESSURE EXPECTED TO MOVE
FROM THE NORTHERN AND CENTRAL PLAINS...EAST OVER OH VALLEY...DRY
WEATHER IS EXPECTED LATE MON AND TUE. THEREFORE...BROUGHT SOME
CLEARING SPREADING WEST TO EAST FOR THIS TIME PERIOD.

ANOTHER LOW PRESSURE SYSTEM WILL APPROACH FROM THE WEST ON
WED...BRINGING BACK CLOUDS AND MORE CHANCES FOR PCPN.

LOWERED HIGH TEMPERATURES SUN AND MON AS THEY LOOK TO HIGH. WENT
WITH A BLEND OF ECMWF AND GFS. NO SIG CHANGES MADE TO LOWS DURING
THAT TIME PERIOD.

WENT GENERALLY WITH THE GMOS GUIDANCE FOR TEMPS AND SKIES FOR DAY
4-7...IN THE 40S DAYTIME...AND BELOW FREEZING FOR LOWS AT NIGHT.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
VFR AHEAD OF THE FRONT DROPPING TO MVFR BEHIND THE FRONT.  WINDS
AND GUSTS WILL BE THE BIG ISSUE CREATING LOW LEVEL WIND SHEAR ACROSS
THE MOUNTAINS LATER TONIGHT INTO THURSDAY.  WINDS WITH AND BEHIND
THE FRONT WILL BRING SUSTAINED OF 15 TO 25 KTS AND GUSTS TO 50+
THROUGH TONIGHT.

AVIATION OUTLOOK /BEYOND 12Z THURSDAY/...
STRONG WINDS CONTINUE THROUGH THE DAY THURSDAY...ESPECIALLY FOR
MOUNTAIN TERMINALS. LOCALLY IFR POSSIBLE IN UPSLOPE SHOWERS FOR
HIGHER MOUNTAIN ELEVATIONS THROUGH THURSDAY MORNING.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...HIGH WIND WARNING UNTIL 6 AM EST THURSDAY FOR WVZ005>011-
     013>020-024>040.
     HIGH WIND WARNING UNTIL 4 PM EST THURSDAY FOR WVZ046-047.
OH...HIGH WIND WARNING UNTIL 6 AM EST THURSDAY FOR OHZ066-067-075-
     076-083>087.
KY...HIGH WIND WARNING UNTIL 6 AM EST THURSDAY FOR KYZ101>103-105.
VA...HIGH WIND WARNING UNTIL 6 AM EST THURSDAY FOR VAZ003-004.

&&

SYNOPSIS...KTB/AAR/ARJ
NEAR TERM...AAR
SHORT TERM...KTB/TJT
LONG TERM...ARJ
AVIATION...AAR
Hazardous weather outlook, Feb 11, 4:40 AM EST, 12 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
440 AM EST WED FEB 11 2009

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-120945-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-
440 AM EST WED FEB 11 2009

...HIGH WIND WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 6 AM EST
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

 HIGH WIND WARNING THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING...AS A STRONG COLD FRONT SWEEPS THROUGH THE AREA.
ADDITIONALLY...WIND GUSTS MAY EXCEED 60 MPH AT TIME BEHIND THE
COLD FRONT THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

WVZ046-047-120945-
POCAHONTAS-RANDOLPH-
440 AM EST WED FEB 11 2009

...HIGH WIND WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 4 PM EST
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

 HIGH WIND WARNING THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING...AS A STRONG COLD FRONT SWEEPS THROUGH THE AREA.
ADDITIONALLY...WIND GUSTS MAY EXCEED 60 MPH AT TIME BEHIND THE
COLD FRONT THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

The radar

The Charleston,WV radar (KRLX), 63 km away, was scanning. The volume nearest the first event began at 22:01 UTC.

Open the radar archive at this moment

Event by event

54 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Wayne

When
February 11, 5:00 PM EST
Where
Wayne County, Wayne
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
38.220, -82.430

Trees fell onto power lines.

Thunderstorm Wind, Cabell

When
February 11, 5:10 PM EST
Where
Cabell County, 1.17 mi ESE of Huntington
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
38.414, -82.450

Several trees down in the city.

Thunderstorm Wind, Mingo

When
February 11, 5:20 PM EST
Where
Mingo County, Lenore
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
37.800, -82.300

Roof of a barn was destroyed.

Thunderstorm Wind, Mingo

When
February 11, 5:30 PM EST
Where
Mingo County, Williamson
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
37.680, -82.280

Trees were blown onto power lines.

Thunderstorm Wind, Mason

When
February 11, 5:40 PM EST
Where
Mason County, Point Pleasant
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
38.850, -82.120

Trees were blown onto power lines.

Thunderstorm Wind, Logan

When
February 11, 5:45 PM EST
Where
Logan County, 0.47 mi SSE of Wanda
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
37.864, -81.918

High tension power lines were down on Route 17.

Thunderstorm Wind, Putnam

When
February 11, 5:45 PM EST
Where
Putnam County, Hurricane
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
38.430, -82.030

A canopy above the gas pumps at a service station was blown down.

Thunderstorm Wind, Logan

When
February 11, 5:48 PM EST
Where
Logan County, Logan
Measured
55 kt (63 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
37.850, -82.000

Trees branches fell and a trampoline was lifted into power lines.

Thunderstorm Wind, Putnam

When
February 11, 5:48 PM EST
Where
Putnam County, Liberty
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
38.600, -81.730

Trees were blown down.

Thunderstorm Wind, Logan

When
February 11, 5:48 PM EST
Where
Logan County, Man
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
37.730, -81.880

Trees fell onto power lines.

Thunderstorm Wind, Lincoln

When
February 11, 5:50 PM EST
Where
Lincoln County, Hamlin
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
38.280, -82.100

Trees fell onto power lines.

Thunderstorm Wind, Kanawha

When
February 11, 5:55 PM EST
Where
Kanawha County, 0.27 mi NNE of Diamond
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
38.224, -81.519

Three outbuildings were damaged along Witcher Creek.

Thunderstorm Wind, Calhoun

When
February 11, 6:00 PM EST
Where
Calhoun County, 0.83 mi NNW of Beech to 0.6 mi N of Arnoldsburg
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
38.762, -81.174

Trees fell along Beech Run and a tree fell onto a house in Arnoldsburg.

Thunderstorm Wind, Fayette

When
February 11, 6:00 PM EST
Where
Fayette County, Pax to Oak Hill
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Department of Highways
Coordinates
37.900, -81.270

Trees were blown down.

Thunderstorm Wind, Wirt

When
February 11, 6:00 PM EST
Where
Wirt County, Elizabeth
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Department of Highways
Coordinates
39.070, -81.400

Trees were blown down.

Thunderstorm Wind, Kanawha

When
February 11, 6:00 PM EST
Where
Kanawha County, 0.19 mi NNE of Spring Hill
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
38.352, -81.728

Trees were blown down.

Thunderstorm Wind, Kanawha

When
February 11, 6:00 PM EST
Where
Kanawha County, Charleston
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
NWS Employee
Coordinates
38.350, -81.630

Trees were blown down.

Thunderstorm Wind, Jackson

When
February 11, 6:00 PM EST
Where
Jackson County, Ravenswood
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
38.950, -81.750

Trees were blown down.

Thunderstorm Wind, Boone

When
February 11, 6:00 PM EST
Where
Boone County, Madison
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
38.070, -81.830

Trees were blown down onto power lines.

Thunderstorm Wind, Jackson

When
February 11, 6:00 PM EST
Where
Jackson County, Ripley
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
38.820, -81.700

Trees were blown down onto power lines.

Thunderstorm Wind, Wood

When
February 11, 6:05 PM EST
Where
Wood County, Washington
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
39.270, -81.670

A garage was damaged.

Thunderstorm Wind, Wood

When
February 11, 6:05 PM EST
Where
Wood County, Vienna
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
39.330, -81.530

Trees were blown down.

Thunderstorm Wind, Wood

When
February 11, 6:14 PM EST
Where
Wood County, (Pkb)wilson Fld Prkr
Measured
63 kt (72 mph) measured gust
Reported by
ASOS
Coordinates
39.350, -81.430

A gust to 72 mph was measured.

Thunderstorm Wind, McDowell

When
February 11, 6:15 PM EST
Where
McDowell County, Welch
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
37.430, -81.580

Trees fell onto power lines.

Thunderstorm Wind, Kanawha

When
February 11, 6:15 PM EST
Where
Kanawha County, (Crw) Yeager Arpt
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
38.370, -81.600

A wind gust of 62 mph was measured.

Thunderstorm Wind, Wyoming

When
February 11, 6:16 PM EST
Where
Wyoming County, Oceana
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
37.680, -81.630

Trees and large branches fell onto power lines.

Thunderstorm Wind, Mason

When
February 11, 6:17 PM EST
Where
Mason County, Lakin
Measured
56 kt (64 mph) measured gust
Reported by
RAWS
Coordinates
38.950, -82.080

A wind gust of 64 mph was measured.

Thunderstorm Wind, Kanawha

When
February 11, 6:17 PM EST
Where
Kanawha County, 0.74 mi SSE of Hernshaw
Measured
74 kt (85 mph) measured gust
Reported by
RAWS
Coordinates
38.210, -81.595

A gust to 85 mph was recorded at the RAWS site on top of Bee Mountain.

Thunderstorm Wind, Roane

When
February 11, 6:17 PM EST
Where
Roane County, Spencer
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
38.800, -81.350

Trees and large branches fell onto power lines.

Thunderstorm Wind, Pleasants

When
February 11, 6:20 PM EST
Where
Pleasants County, St Marys
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
39.380, -81.200

Trees were blown down onto power lines.

Thunderstorm Wind, McDowell

When
February 11, 6:20 PM EST
Where
McDowell County, 0.3 mi SSE of Marytown
Measured
70 kt (81 mph) estimated gust
Deaths
1 direct, 0 indirect
Property damage
$250,000
Reported by
NWS Storm Survey
Coordinates
37.476, -81.669

The gym roof of the Twin Branch Pentecostal Christian Academy was lifted up and shifted by the wind. The entire roof fell back down onto its cinderblock support walls. This caused the walls to collapse. Debris fell onto nearby vehicles. A 35 year old female was killed by the falling debris as she was standing in the parking lot near the building. She was attending the wake for her brother in the church across the street.

The narrow and steep valley along the Tug Fork River may have helped funnel the winds through this Twin Branch location. However, trees in the valley were not damaged.

Thunderstorm Wind, Clay

When
February 11, 6:25 PM EST
Where
Clay County, Indore
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
38.350, -81.170

Trees and large branches fell onto power lines.

Thunderstorm Wind, Raleigh

When
February 11, 6:25 PM EST
Where
Raleigh County, Beckley
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
37.780, -81.180

Trees and large branches fell onto power lines.

Thunderstorm Wind, Fayette

When
February 11, 6:25 PM EST
Where
Fayette County, Montgomery
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
38.180, -81.320

Trees fell onto power lines.

Thunderstorm Wind, Braxton

When
February 11, 6:44 PM EST
Where
Braxton County, Sutton
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
38.670, -80.700

Trees fell onto power lines.

Thunderstorm Wind, Nicholas

When
February 11, 6:45 PM EST
Where
Nicholas County, Summersville
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
38.280, -80.850

Trees fell onto power lines.

Thunderstorm Wind, Doddridge

When
February 11, 6:50 PM EST
Where
Doddridge County, 2.38 mi WSW of Camp
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
39.336, -80.841

Trees were blown down in the Deep Valley vicinity.

Thunderstorm Wind, Doddridge

When
February 11, 6:55 PM EST
Where
Doddridge County, West Union
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
39.300, -80.780

Trees were blown down onto power lines.

Thunderstorm Wind, Ritchie

When
February 11, 6:57 PM EST
Where
Ritchie County, Ellenboro
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
39.270, -81.050

A wind gust of 66 mph was measured.

Thunderstorm Wind, Lewis

When
February 11, 7:00 PM EST
Where
Lewis County, Weston
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
39.030, -80.450

Trees were blown down across roads and power lines.

Thunderstorm Wind, Gilmer

When
February 11, 7:00 PM EST
Where
Gilmer County, Glenville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
38.930, -80.830

Trees were blown down across roads and power lines.

Thunderstorm Wind, Webster

When
February 11, 7:04 PM EST
Where
Webster County, Webster Spgs
Measured
55 kt (63 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
38.480, -80.420

Metal roofs were blown off of several homes and 1 business.

Thunderstorm Wind, Harrison

When
February 11, 7:05 PM EST
Where
Harrison County, Clarksburg
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
39.280, -80.350

Trees were blown down across roads and power lines.

Thunderstorm Wind, Upshur

When
February 11, 7:08 PM EST
Where
Upshur County, Buckhannon
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
39.000, -80.230

Trees were blown down across roads and power lines. House porches were damaged.

Thunderstorm Wind, Harrison

When
February 11, 7:15 PM EST
Where
Harrison County, 0.65 mi NE of Anmoore
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
39.256, -80.291

A wooden steeple to a church collapsed onto power lines.

Thunderstorm Wind, Harrison

When
February 11, 7:15 PM EST
Where
Harrison County, 0.65 mi NE of Anmoore
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
39.256, -80.291

A wooden steeple to a church collapsed onto power lines.

Thunderstorm Wind, Harrison

When
February 11, 7:18 PM EST
Where
Harrison County, (Ckb)benedum Arpt Cl
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
39.300, -80.230

A wind gust of 63 mph was measured.

Thunderstorm Wind, Taylor

When
February 11, 7:25 PM EST
Where
Taylor County, Grafton
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
39.350, -80.030

Trees were blown down across roads and power lines.

Thunderstorm Wind, Randolph

When
February 11, 7:25 PM EST
Where
Randolph County, Elkins
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
38.920, -79.850

A storage building was blown over.

Hail, Randolph

When
February 11, 7:25 PM EST
Where
Randolph County, Elkins
Measured
0.88 in hail
Reported by
Public
Coordinates
38.920, -79.850

Thunderstorm Wind, Randolph

When
February 11, 7:29 PM EST
Where
Randolph County, (Ekn)randolph Fld El
Measured
60 kt (69 mph) measured gust
Reported by
ASOS
Coordinates
38.880, -79.850

A wind gust of 69 mph was measured.

Thunderstorm Wind, Barbour

When
February 11, 7:29 PM EST
Where
Barbour County, Philippi
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
39.150, -80.030

Trees fell onto power lines.

Thunderstorm Wind, Barbour

When
February 11, 7:30 PM EST
Where
Barbour County, 1.39 mi SSE of Philippi
Measured
61 kt (70 mph) estimated gust
Property damage
$150,000
Reported by
Emergency Manager
Coordinates
39.133, -80.016

Portions of the steel roof to the Philippi Barbour High School were lifted by the wind, then flipped to the back of the building.

Thunderstorm Wind, Randolph

When
February 11, 7:30 PM EST
Where
Randolph County, Elkins
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
38.920, -79.850

Trees fell onto power lines.

Thunderstorm Wind, Pocahontas

When
February 11, 7:53 PM EST
Where
Pocahontas County, Linwood to 1.39 mi ESE of Linwood
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
38.420, -80.050

A tree fell onto a house along Route 66. Power lines came down around Linwood.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, McDowell2009-02-1135FemaleOutside/Open AreasDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2009Every state in 2009This day in weather historyWarnings in West Virginia, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 151710, 151711, 151712, 151713, 151714, 151675, 151715, 151677, 151716, 151718, 151719, 151720, 151658, 151660, 151661, 151721, 151722, 151724, 151726, 151727, 151728, 151731, 151678, 151679, 151688, 151733, 151682, 151700, 151735, 151663, 151754, 151732, 151759, 151761, 151763, 151764, 151771, 151662, 151684, 151774, and more.